Alert archive / Montana / Winter Storm Watches in 2016

Winter Storm Watch 7, NWS Missoula, MT

December 19, 20165 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this winter storm watch at Dec 19, 2016, 4:14 AM MST for 5 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Dec 19, 2016, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2016, 4:14 AM MST (11:14 UTC)
In effect from
Dec 19, 2016, 8:00 PM MST
Expired
Dec 19, 2016, 2:01 PM MST
In force
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Granite County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 65 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS45 KMSO 191114
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
414 AM MST MON DEC 19 2016

IDZ005-006-MTZ006-201115-
/O.NEW.KMSO.WS.A.0007.161220T0300Z-161221T0000Z/
/O.EXA.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
414 AM MST MON DEC 19 2016 /314 AM PST MON DEC 19 2016/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM MST /7 PM PST/
THIS EVENING...
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...

* IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR
  THROUGH THIS EVENING. THIS FLUFFY SNOW ON TOP OF BLACK ICE OR
  PACKED SNOW WILL CREATE TREACHEROUS CONDITIONS. VISIBILITY WILL
  DROP TO THREES QUARTERS OF A MILE AT TIMES DUE TO FALLING SNOW.

* SNOW ACCUMULATIONS: GENERALLY 2 TO 4 INCHES, WITH LOCATIONS IN
  THE IDAHO COUNTY MOUNTAINS GETTING 6 TO 8 INCHES.

* WINDS: WINDS IN THE VALLEYS WILL REMAIN LIGHTER, HOWEVER,
  SOUTHWEST WINDS BETWEEN 15 AND 25 MPH WITH GUSTS TO 40 MPH WILL
  INCREASE TONIGHT IN THE HIGHER ELEVATIONS PRODUCING SOME BLOWING
  SNOW ACROSS MOUNTAIN ROADS.

* TUESDAY: A WATCH IS IN EFFECT FOR A FOOT OR MORE OF SNOW IN THE
  MOUNTAINS WITH WINDY CONDITIONS MAKING TRAVEL EXTREMELY
  DIFFICULT AND POTENTIALLY DANGEROUS AT TIMES. ESPECIALLY ALONG
  HIGHWAY 12 FROM LOLO PASS TO LOWELL ON TUESDAY.

* LOCATIONS IMPACTED INCLUDE: ELK RIVER, HIGHWAY 11 PIERCE TO 
  HEADQUARTERS, PIERCE, DIXIE, ELK CITY, HIGHWAY 12 LOWELL TO 
  LOLO PASS, HIGHWAY 93 SULA TO LOST TRAIL PASS, AND LOLO PASS

$$

MTZ043-200300-
/O.EXA.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
414 AM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR
  THROUGH THIS EVENING. THIS FLUFFY SNOW ON TOP OF BLACK ICE OR
  PACKED SNOW WILL CREATE DIFFICULT DRIVING CONDITIONS. THE WORST
  CONDITIONS ARE EXPECTED ALONG HIGHWAY 200 THROUGH LINCOLN.

* SNOW ACCUMULATIONS: GENERALLY 2 TO 4 INCHES.

* WINDS: WINDS IN THE VALLEYS WILL REMAIN GENERALLY CALM. HOWEVER,
  SOUTHWEST WINDS BETWEEN 10 AND 20 MPH WITH GUSTS TO 30 MPH WILL
  INCREASE TONIGHT IN THE HIGHER ELEVATIONS PRODUCING SOME BLOWING
  SNOW ACROSS MOUNTAIN ROADS. 

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 200 BONNER TO GREENOUGH, 
  HIGHWAY 83 SEELEY LAKE TO CONDON, AND I-90 EAST MISSOULA TO 
  BEARMOUTH

$$

MTZ004-201115-
/O.NEW.KMSO.WS.A.0007.161220T0300Z-161221T0000Z/
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
414 AM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...

* IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR
  THROUGH THIS EVENING. THIS FLUFFY SNOW ON TOP OF BLACK ICE OR
  PACKED SNOW WILL CREATE DIFFICULT CONDITIONS.

* SNOW ACCUMULATIONS: GENERALLY 1 TO 3 INCHES WITH 3 TO 7 INCHES
  FROM HAUGAN TO LOOKOUT PASS.

* WINDS: WEST TO SOUTHWEST WINDS BETWEEN 10 AND 20 MPH WITH GUSTS
  TO 30 MPH WILL INCREASE TONIGHT IN THE HIGHER ELEVATIONS
  INCLUDING LOOKOUT PASS.

* TUESDAY: A WATCH IS IN EFFECT FOR A FOOT OR MORE OF SNOW IN THE
  MOUNTAINS WITH WINDY CONDITIONS MAKING TRAVEL EXTREMELY
  DIFFICULT AND POTENTIALLY DANGEROUS AT TIMES. LOOKOUT PASS IS
  EXPECTED TO GET AROUND A FOOT OF NEW SNOW WITH 3 TO 5 INCHES OF
  SNOW FROM ALBERTON TO SUPERIOR WITH BLOWING AND DRIFTING SNOW
  ALONG INTERSTATE 90.

* LOCATIONS IMPACTED INCLUDE: EVARO HILL, HIGHWAY 200 THOMPSON 
  FALLS TO PLAINS, HIGHWAY 200 TROUT CREEK TO HERON, AND I- 90 
  LOOKOUT PASS TO HAUGAN

$$

MTZ002-200300-
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
414 AM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* IMPACTS/TIMING: SNOW WILL CONTINUE THROUGH MUCH OF TODAY 
PRODUCING BOTH LIMITATIONS TO VISIBILITY AS WELL AS SLICK 
CONDITIONS. 

* SNOW ACCUMULATIONS: GENERALLY 2 TO 5 INCHES WITH POTENTIALLY 
  HIGHER AMOUNTS TOWARDS THE BIGFORK AREA AND MARIAS PASS. 

* WINDS: WEST TO SOUTHWEST BETWEEN 10 AND 20 MPH WITH GUSTS TO 30
  MPH ALONG THE US-2 CORRIDOR EAST OF WEST GLACIER TO MARIAS PASS
  CAUSING BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITY. 

* LOCATIONS IMPACTED INCLUDE: BAD ROCK CANYON, ESSEX, HIGHWAY 83 
  BIGFORK TO SWAN LAKE, MARIAS PASS, AND POLEBRIDGE

$$

MTZ001-003-200300-
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
414 AM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR
  THROUGH THIS EVENING. THIS FLUFFY SNOW ON TOP OF BLACK ICE OR
  PACKED SNOW WILL CREATE TREACHEROUS CONDITIONS. KALISPELL AND
  THE MISSION VALLEY WILL SEE LESS SNOW, BUT WILL STILL HAVE
  DIFFICULTY WITH BLOWING AND DRIFTING SNOW.

* SNOW ACCUMULATIONS: GENERALLY 2 TO 4 INCHES. LOCALLY UP TO 7 
  INCHES ARE POSSIBLE BY MONDAY EVENING NEAR THE CABINET 
  MOUNTAINS. 

* WINDS: SOUTHWEST WINDS BETWEEN 10 AND 20 MPH WITH GUSTS TO 30
  MPH IN THE HIGHER ELEVATIONS PRODUCING SOME BLOWING SNOW ACROSS
  ROADS. 

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 2 KALISPELL TO LIBBY, 
  HIGHWAY 37 EUREKA TO LIBBY, HIGHWAY 56 BULL LAKE ROAD, HIGHWAY 
  93 EUREKA TO WHITEFISH, FLATHEAD LAKE, FLATHEAD VALLEY, 
  MISSION VALLEY, AND POLSON

$$

IDZ007-008-201115-
/O.NEW.KMSO.WS.A.0007.161220T0300Z-161221T0000Z/
314 AM PST MON DEC 19 2016

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...

* IMPACTS/TIMING: SNOW AND WIND WILL COMBINE TO CAUSE POOR
  VISIBILITY AND SLICK DRIVING CONDITIONS. BLOWING AND DRIFTING
  SNOW ARE A CONCERN, ESPECIALLY AT WHITEBIRD HILL AND ON THE
  CAMAS PRAIRIE.

* SNOW ACCUMULATIONS: 2 TO 5 INCHES PLUS THE EFFECTS OF BLOWING
  AND DRIFTING.

* WINDS: 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.

* LOCATIONS IMPACTED INCLUDE: CAMAS PRAIRIE, GRANGEVILLE AND 
  VICINITY, GREER GRADE, HIGHWAY 95 SLATE CREEK TO RIGGINS, AND 
  WHITE BIRD GRADE

$$
2 follow-up statements
885 
WWUS45 KMSO 191509
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
809 AM MST MON DEC 19 2016

MTZ002-200300-
/O.NEW.KMSO.WS.W.0011.161219T1509Z-161220T0000Z/
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
809 AM MST MON DEC 19 2016

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON
FOR MARIAS PASS... 
...WINTER WEATHER ADVISORY REMAINS IN EFFECT 
UNTIL 8 PM MST THIS EVENING...

* MARIAS PASS IMPACTS/TIMING: BLOWING SNOW WITH WIND GUSTS UP TO
  50 MPH WILL CONTINUE THROUGH MUCH OF TODAY PRODUCING NEAR
  WHITEOUT CONDITIONS AT MARIAS PASS AT TIMES.

* IMPACTS/TIMING: SNOW WILL CONTINUE THROUGH MUCH OF TODAY 
  PRODUCING BOTH LIMITATIONS TO VISIBILITY AS WELL AS SLICK 
  CONDITIONS.

* SNOW ACCUMULATIONS: 5 TO 10 INCHES AT MARIAS PASS. ELSEWHERE,
  GENERALLY 2 TO 5 INCHES.

* WINDS: WEST TO SOUTHWEST BETWEEN 10 AND 20 MPH WITH GUSTS TO 50
  MPH ALONG THE US-2 CORRIDOR EAST OF WEST GLACIER TO MARIAS PASS
  CAUSING BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITY. 

* LOCATIONS IMPACTED INCLUDE: THE POOREST TRAVEL CONDITIONS WILL
  BE OVER MARIAS PASS. OTHER AREAS WITH MORE MODERATE WINTER
  WEATHER IMPACTS INCLUDE BAD ROCK CANYON, ESSEX, HIGHWAY 83
  BIGFORK TO SWAN LAKE, AND POLEBRIDGE

$$

MTZ004-201515-
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
/O.CON.KMSO.WS.A.0007.161220T0300Z-161221T0000Z/
809 AM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...
...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY AFTERNOON...

* IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR 
  THROUGH THIS EVENING. THIS FLUFFY SNOW ON TOP OF BLACK ICE OR 
  PACKED SNOW WILL CREATE DIFFICULT CONDITIONS. 

* SNOW ACCUMULATIONS: GENERALLY 1 TO 3 INCHES WITH 3 TO 7 INCHES 
  FROM HAUGAN TO LOOKOUT PASS. 

* WINDS: WEST TO SOUTHWEST WINDS BETWEEN 10 AND 20 MPH WITH 
  GUSTS TO 30 MPH WILL INCREASE TONIGHT IN THE HIGHER ELEVATIONS 
  INCLUDING LOOKOUT PASS. 

* TUESDAY: A WATCH IS IN EFFECT FOR A FOOT OR MORE OF SNOW IN 
  THE MOUNTAINS WITH WINDY CONDITIONS MAKING TRAVEL EXTREMELY 
  DIFFICULT AND POTENTIALLY DANGEROUS AT TIMES. LOOKOUT PASS IS 
  EXPECTED TO GET AROUND A FOOT OF NEW SNOW WITH 3 TO 5 INCHES 
  OF SNOW FROM ALBERTON TO SUPERIOR WITH BLOWING AND DRIFTING 
  SNOW ALONG INTERSTATE 90. 

* LOCATIONS IMPACTED INCLUDE: EVARO HILL, HIGHWAY 200 THOMPSON 
  FALLS TO PLAINS, HIGHWAY 200 TROUT CREEK TO HERON, AND I- 90 
  LOOKOUT PASS TO HAUGAN

$$

IDZ005-006-MTZ006-201515-
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
/O.CON.KMSO.WS.A.0007.161220T0300Z-161221T0000Z/
809 AM MST MON DEC 19 2016 /709 AM PST MON DEC 19 2016/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /7 PM
PST/ THIS EVENING...
...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY AFTERNOON...

* IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR 
  THROUGH THIS EVENING. THIS FLUFFY SNOW ON TOP OF BLACK ICE OR 
  PACKED SNOW WILL CREATE TREACHEROUS CONDITIONS. VISIBILITY 
  WILL DROP TO THREES QUARTERS OF A MILE AT TIMES DUE TO FALLING 
  SNOW. 

* SNOW ACCUMULATIONS: GENERALLY 2 TO 4 INCHES, WITH LOCATIONS IN 
  THE IDAHO COUNTY MOUNTAINS GETTING 6 TO 8 INCHES. 

* WINDS: WINDS IN THE VALLEYS WILL REMAIN LIGHTER, HOWEVER, 
  SOUTHWEST WINDS BETWEEN 15 AND 25 MPH WITH GUSTS TO 40 MPH 
  WILL INCREASE TONIGHT IN THE HIGHER ELEVATIONS PRODUCING SOME 
  BLOWING SNOW ACROSS MOUNTAIN ROADS. 

* TUESDAY: A WATCH IS IN EFFECT FOR A FOOT OR MORE OF SNOW IN 
  THE MOUNTAINS WITH WINDY CONDITIONS MAKING TRAVEL EXTREMELY 
  DIFFICULT AND POTENTIALLY DANGEROUS AT TIMES. ESPECIALLY ALONG 
  HIGHWAY 12 FROM LOLO PASS TO LOWELL ON TUESDAY. 

* LOCATIONS IMPACTED INCLUDE: ELK RIVER, HIGHWAY 11 PIERCE TO 
  HEADQUARTERS, PIERCE, DIXIE, ELK CITY, HIGHWAY 12 LOWELL TO 
  LOLO PASS, HIGHWAY 93 SULA TO LOST TRAIL PASS, AND LOLO PASS

$$

MTZ001-003-200300-
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
809 AM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR 
  THROUGH THIS EVENING. THIS FLUFFY SNOW ON TOP OF BLACK ICE OR 
  PACKED SNOW WILL CREATE TREACHEROUS CONDITIONS. KALISPELL AND 
  THE MISSION VALLEY WILL SEE LESS SNOW, BUT WILL STILL HAVE 
  DIFFICULTY WITH BLOWING AND DRIFTING SNOW. 

* SNOW ACCUMULATIONS: GENERALLY 2 TO 4 INCHES. LOCALLY UP TO 7 
  INCHES ARE POSSIBLE BY MONDAY EVENING NEAR THE CABINET 
  MOUNTAINS. 

* WINDS: SOUTHWEST WINDS BETWEEN 10 AND 20 MPH WITH GUSTS TO 30 
  MPH IN THE HIGHER ELEVATIONS PRODUCING SOME BLOWING SNOW 
  ACROSS ROADS. 

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 2 KALISPELL TO LIBBY, 
  HIGHWAY 37 EUREKA TO LIBBY, HIGHWAY 56 BULL LAKE ROAD, HIGHWAY 
  93 EUREKA TO WHITEFISH, FLATHEAD LAKE, FLATHEAD VALLEY, 
  MISSION VALLEY, AND POLSON

$$

MTZ043-200300-
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
809 AM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR 
  THROUGH THIS EVENING. THIS FLUFFY SNOW ON TOP OF BLACK ICE OR 
  PACKED SNOW WILL CREATE DIFFICULT DRIVING CONDITIONS. THE 
  WORST CONDITIONS ARE EXPECTED ALONG HIGHWAY 200 THROUGH 
  LINCOLN. 

* SNOW ACCUMULATIONS: GENERALLY 2 TO 4 INCHES.

* WINDS: WINDS IN THE VALLEYS WILL REMAIN GENERALLY CALM. 
  HOWEVER, SOUTHWEST WINDS BETWEEN 10 AND 20 MPH WITH GUSTS TO 
  30 MPH WILL INCREASE TONIGHT IN THE HIGHER ELEVATIONS 
  PRODUCING SOME BLOWING SNOW ACROSS MOUNTAIN ROADS. 

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 200 BONNER TO GREENOUGH, 
  HIGHWAY 83 SEELEY LAKE TO CONDON, AND I-90 EAST MISSOULA TO 
  BEARMOUTH

$$

IDZ007-008-201515-
/O.CON.KMSO.WS.A.0007.161220T0300Z-161221T0000Z/
709 AM PST MON DEC 19 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY AFTERNOON...

* IMPACTS/TIMING: SNOW AND WIND WILL COMBINE TO CAUSE POOR 
  VISIBILITY AND SLICK DRIVING CONDITIONS. BLOWING AND DRIFTING 
  SNOW ARE A CONCERN, ESPECIALLY AT WHITEBIRD HILL AND ON THE 
  CAMAS PRAIRIE. 

* SNOW ACCUMULATIONS: 2 TO 5 INCHES PLUS THE EFFECTS OF BLOWING 
  AND DRIFTING. 

* WINDS: 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.

* LOCATIONS IMPACTED INCLUDE: CAMAS PRAIRIE, GRANGEVILLE AND 
  VICINITY, GREER GRADE, HIGHWAY 95 SLATE CREEK TO RIGGINS, AND 
  WHITE BIRD GRADE

$$
386 
WWUS45 KMSO 192101
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
201 PM MST MON DEC 19 2016

IDZ007-008-192215-
/O.CAN.KMSO.WS.A.0007.161220T0300Z-161221T0000Z/
101 PM PST MON DEC 19 2016

...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
STORM WATCH. 

THE WINTER STORM WATCH HAS BEEN UPGRADED TO A WINTER STORM
WARNING. SEE NEXT SEGMENT.

$$

MTZ004-202115-
/O.UPG.KMSO.WS.A.0007.161220T0300Z-161221T0000Z/
/O.NEW.KMSO.WS.W.0012.161220T0700Z-161221T0600Z/
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
201 PM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM
MST TUESDAY...

THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR
  INTO EARLY THIS EVENING. SNOW WILL INCREASE AFTER MIDNIGHT AND
  BECOME HEAVY AT TIMES BY EARLY TUESDAY MORNING. MODERATE TO
  HEAVY SNOW WILL CONTINUE MUCH OF TUESDAY. IN ADDITION, PATCHY
  FREEZING RAIN IS POSSIBLE TUESDAY MORNING. THE HEAVY SNOW WILL
  REDUCE VISIBILITIES AND CREATE VERY SLICK ROAD CONDITIONS.
  BLOWING AND DRIFTING SNOW IS EXPECTED OVER THE HIGHER TERRAIN
  AND LOOKOUT PASS AT TIMES. 

* SNOW ACCUMULATIONS: GENERALLY 1 TO 3 INCHES INTO THIS EVENING.
  AN ADDITIONAL 12 TO 14 INCHES OF SNOW IS EXPECTED LATE TONIGHT
  AND TUESDAY OVER THE TERRAIN AND LOOKOUT PASS. ELSEWHERE...3 TO
  5 INCHES OF SNOW IS EXPECTED TUESDAY FROM ALBERTON TO SUPERIOR
  AS WELL AS EVARO HILL...AND 5 TO 9 INCHES FROM SAINT REGIS TO
  HAUGAN.

* WINDS: WEST TO SOUTHWEST WINDS BETWEEN 10 AND 20 MPH WITH GUSTS
  TO 30 MPH IS EXPECTED IN THE HIGHER ELEVATIONS INCLUDING LOOKOUT PASS.

* LOCATIONS IMPACTED INCLUDE: LOOKOUT PASS, EVARO HILL, HIGHWAY
  200 THOMPSON FALLS TO PLAINS, HIGHWAY 200 TROUT CREEK TO HERON,
  AND I-90 LOOKOUT PASS TO HAUGAN

$$

MTZ006-202115-
/O.UPG.KMSO.WS.A.0007.161220T0300Z-161221T0000Z/
/O.NEW.KMSO.WS.W.0012.161220T0900Z-161221T0600Z/
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
201 PM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING FOR HIGHWAY 93 SULA TO LOST TRAIL PASS AND LOLO PASS...
...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 11 PM MST TUESDAY
FOR HIGHWAY 93 SULA TO LOST TRAIL PASS AND LOLO PASS...

THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR
  INTO EARLY THIS EVENING. THIS FLUFFY SNOW ON TOP OF BLACK ICE OR
  PACKED SNOW WILL CREATE SLICK CONDITIONS. SLICK DRIVING
  CONDITIONS AND LOW VISIBILITIES WILL FURTHER DETERIORATE LATE
  TONIGHT AND TUESDAY WITH PERIODS OF HEAVY SNOW. 

* SNOW ACCUMULATIONS: GENERALLY 1 TO 3 INCHES INTO THIS EVENING.
  AN ADDITIONAL 12 TO 15 INCHES OF SNOW IS EXPECTED LATE TONIGHT
  AND TUESDAY.

* WINDS: WINDS IN THE VALLEYS WILL REMAIN LIGHTER, HOWEVER,
  SOUTHWEST WINDS BETWEEN 15 AND 25 MPH WITH GUSTS TO 40 MPH WILL
  INCREASE TONIGHT IN THE HIGHER ELEVATIONS PRODUCING SOME BLOWING
  SNOW ACROSS MOUNTAIN ROADS. 

$$

IDZ005-006-202115-
/O.UPG.KMSO.WS.A.0007.161220T0300Z-161221T0000Z/
/O.NEW.KMSO.WS.W.0012.161220T0700Z-161221T0600Z/
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
101 PM PST MON DEC 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...
...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
10 PM PST TUESDAY...

THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR
  INTO THIS EVENING. THIS FLUFFY SNOW ON TOP OF BLACK ICE OR
  PACKED NOW WILL CREATE WINTER DRIVING CONDITIONS. SLICK DRIVING
  CONDITIONS AND LOW VISIBILITIES WILL FURTHER DETERIORATE LATE
  TONIGHT AND TUESDAY WITH PERIODS OF HEAVY SNOW. 

* SNOW ACCUMULATIONS: 1 TO 3 INCHES INTO THIS EVENING. AN
  ADDITIONAL 12 TO 20 INCHES OF SNOW IS EXPECTED OVER THE HIGHER
  TERRAIN LATE TONIGHT AND TUESDAY. IN THE VALLEYS 4 TO 12 INCHES
  OF SNOW IS EXPECTED TUESDAY. 

* WINDS: WINDS IN THE VALLEYS WILL REMAIN LIGHTER, HOWEVER, 
  SOUTHWEST WINDS BETWEEN 15 AND 25 MPH WITH GUSTS TO 40 MPH 
  WILL INCREASE TONIGHT IN THE HIGHER ELEVATIONS PRODUCING SOME 
  BLOWING SNOW ACROSS MOUNTAIN ROADS. 

* LOCATIONS IMPACTED INCLUDE: ELK RIVER, HIGHWAY 11 PIERCE TO 
  HEADQUARTERS, PIERCE, DIXIE, ELK CITY, AND HIGHWAY 12 LOWELL 
  TO LOLO PASS

$$

MTZ002-202115-
/O.NEW.KMSO.WW.Y.0067.161220T1000Z-161221T0700Z/
/O.CON.KMSO.WS.W.0011.000000T0000Z-161220T0000Z/
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
201 PM MST MON DEC 19 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TUESDAY TO
MIDNIGHT MST TUESDAY NIGHT...

* MARIAS PASS IMPACTS/TIMING: BLOWING SNOW WITH WIND GUSTS UP TO
  50 MPH WILL CONTINUE THROUGH MUCH OF TODAY PRODUCING NEAR
  WHITEOUT CONDITIONS AT MARIAS PASS AT TIMES. THE SNOW WILL
  DECREASE LATER THIS EVENING...BUT AGAIN INCREASE TUESDAY WITH
  AREAS OF BLOWING AND DRIFTING SNOW OVER THE HIGHER TERRAIN AND
  MOUNTAIN PASSES. 

* IMPACTS/TIMING: SNOW AND BLOWING SNOW WILL CONTINUE THROUGH MUCH
  OF TODAY PRODUCING NEAR ZERO VISIBILITY AT TIMES AS WELL AS
  SLICK CONDITIONS. ANOTHER MODERATE SNOW EVENT IS EXPECTED
  TUESDAY CREATING MORE SLICK WINTRY DRIVING CONDITIONS. LOCAL
  BLOWING AND DRIFTING SNOW WILL OCCUR TUESDAY, BUT MAINLY OVER
  MARIAS PASS AND HIGHER TERRAIN. 

* SNOW ACCUMULATIONS: 5 TO 10 INCHES AT MARIAS PASS TODAY.
  ELSEWHERE, GENERALLY 2 TO 5 INCHES. AN ADDITIONAL 4 TO 6 INCHES
  IS EXPECTED IN THE VALLEYS TUESDAY AND 8 TO 10 INCHES OVER THE
  TERRAIN AND MOUNTAIN PASSES.  

* WINDS: WEST TO SOUTHWEST BETWEEN 10 AND 20 MPH WITH GUSTS TO 
  50 MPH ALONG THE US-2 CORRIDOR EAST OF WEST GLACIER TO MARIAS 
  PASS CAUSING BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITY. 

* LOCATIONS IMPACTED INCLUDE: BAD ROCK CANYON, ESSEX, HIGHWAY 83 
  BIGFORK TO SWAN LAKE, MARIAS PASS, AND POLEBRIDGE

$$

MTZ001-003-202115-
/O.NEW.KMSO.WW.Y.0067.161220T1000Z-161221T0100Z/
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
201 PM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 6 PM MST
TUESDAY...

* IMPACTS/TIMING: PERIODS OF LIGHT SNOW WILL OCCUR INTO EARLY THIS
  EVENING. THIS LIGHT FLUFFY SNOW ON TOP OF BLACK ICE OR PACKED
  SNOW WILL CREATE SLICK DRIVING CONDITIONS. KALISPELL AND THE
  MISSION VALLEY WILL SEE LESS SNOW, BUT WILL STILL HAVE
  DIFFICULTY WITH LOCAL BLOWING AND DRIFTING SNOW. ANOTHER PERIOD
  OF MODERATE LIGHT TO MODERATE SNOW IS EXPECTED TUESDAY. IN
  ADDITION, PATCHY FREEZING LIGHT RAIN IS POSSIBLE TUESDAY
  MORNING. 

* SNOW ACCUMULATIONS: GENERALLY 2 TO 4 INCHES MONDAY. LOCALLY UP
  TO 7 INCHES ARE POSSIBLE BY MONDAY EVENING NEAR THE CABINET
  MOUNTAINS. AN ADDITIONAL 2 TO 4 INCHES OF SNOW IS EXPECTED
  TUESDAY, EXCEPT UP TO 8 TO 10 INCHES OVER THE HIGHER TERRAIN. 

* WINDS: SOUTHWEST WINDS BETWEEN 10 AND 20 MPH WITH GUSTS TO 30 
  MPH IN THE HIGHER ELEVATIONS PRODUCING SOME BLOWING SNOW 
  ACROSS ROADS. 

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 2 KALISPELL TO LIBBY, 
  HIGHWAY 37 EUREKA TO LIBBY, HIGHWAY 56 BULL LAKE ROAD, HIGHWAY 
  93 EUREKA TO WHITEFISH, FLATHEAD LAKE, FLATHEAD VALLEY, 
  MISSION VALLEY, AND POLSON

$$

MTZ043-202115-
/O.NEW.KMSO.WW.Y.0067.161220T1000Z-161221T0700Z/
/O.CON.KMSO.WW.Y.0066.000000T0000Z-161220T0300Z/
201 PM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TUESDAY TO
MIDNIGHT MST TUESDAY NIGHT...

* IMPACTS/TIMING: PERIODS OF LIGHT SNOW AND SLICK WINTRY DRIVING
  CONDITIONS WILL CONTINUE INTO EARLY THIS EVENING. ANOTHER PERIOD
  OF MODERATE SNOW AND SLICK WINTRY DRIVING CONDITIONS IS EXPECTED
  AT TIMES ON TUESDAY.  

* SNOW ACCUMULATIONS: GENERALLY 2 TO 4 INCHES INTO EARLY THIS
  EVENING. AN ADDITIONAL 5 TO 9 INCHES IS EXPECTED TUESDAY.

* WINDS: WINDS IN THE VALLEYS WILL REMAIN GENERALLY CALM. 
  HOWEVER, SOUTHWEST WINDS BETWEEN 10 AND 20 MPH WITH GUSTS TO 
  30 MPH WILL INCREASE TONIGHT IN THE HIGHER ELEVATIONS 
  PRODUCING SOME BLOWING SNOW ACROSS MOUNTAIN ROADS. 

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 200 BONNER TO GREENOUGH, 
  HIGHWAY 83 SEELEY LAKE TO CONDON, AND I-90 EAST MISSOULA TO 
  BEARMOUTH

$$

IDZ009-010-201900-
/O.NEW.KMSO.WW.Y.0067.161220T1000Z-161220T1900Z/
201 PM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO NOON MST
TUESDAY...

* IMPACTS/TIMING: ANOTHER PERIOD OF LIGHT TO MODERATE SNOW AND
  SLICK WINTRY DRIVING CONDITIONS IS EXPECTED LATE TONIGHT AND
  TUESDAY. IN ADDITIONAL, PATCHY FREEZING RAIN IS POSSIBLE FROM
  THE SALMON AREA TO NORTH FORK STORE.  

* SNOW ACCUMULATIONS: 2 TO 4 INCHES OF SNOW IN THE VALLEYS AND 6
  TO 12 INCHES OVER THE HIGHER TERRAIN TUESDAY. 

* LOCATIONS IMPACTED INCLUDE: SHOUP, BANNOCK PASS, HIGHWAY 28 
  TENDOY TO LONE PINE, HIGHWAY 93 LOST TRAIL PASS TO 
  GIBBONSVILLE, LEMHI PASS, AND SALMON

$$

MTZ005-201700-
/O.NEW.KMSO.WW.Y.0067.161220T1000Z-161220T1700Z/
201 PM MST MON DEC 19 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 10 AM MST
TUESDAY FOR BITTERROOT VALLEY AND MISSOULA...

* IMPACTS/TIMING: A WINTRY MIX OF LIGHT SNOW AND INTERMITTENT
  FREEZING RAIN IS EXPECTED TUESDAY MORNING. ROADS, ESPECIALLY
  SECONDARY ROADS, ARE EXPECTED TO BECOME QUITE SLICK. 

* SNOW ACCUMULATIONS: 1 TO 2 INCHES OF SNOW TUESDAY MORNING. 

* LOCATIONS IMPACTED INCLUDE: MISSOULA, FLORENCE, STEVENSVILLE,
  CORVALLIS, HAMILTON AND FRENCHTOWN. 

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 19, 4:03 AM MST, 11 minutes earlier.

Area forecast discussion, Dec 19, 4:03 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
403 AM MST Mon Dec 19 2016

.DISCUSSION...Today will bring wind and snow for many locations.
Idaho county will be hardest hit from Elk River through Pierce and
Powell with 3 to 7 inches of new snow today. Wind will also be a
concern for those at higher elevations in the back country, but
should be as much of an impact along the mostly sheltered Hwy 12.
A winter weather advisory has been issued for this event.

Further west on the Camas Prairie down to Grangeville and Riggins
it will be very windy, and winds have already started gusting this
morning over 35 mph at some locations. Later today and this
evening gusts near 50 mph are possible at times. Down sloping with
the strong winds is expected to prevent significant snow in these
areas today.

In northwest Montana, snow has already started falling with 2 to 5
inches of new snow expected in Lincoln county and 3 to 7 inches
from West Glacier to Marias Pass. Much less snow is expected in
the Flathead and Mission valleys, but these areas are exposed to
enough wind that some difficulties are expected due to blowing and
drifting snow today. Advisories have also been issued in these
areas.

Elsewhere in western Montana, wind will be an issue. Winds are
already gusting this morning near 40 mph from Garrison Junction
through Deer Lodge and Anaconda. Blowing and drifting snow has
been a concern for this area, but so far none has been observed,
so we opted for a wind advisory for today in this area where
little to no new snow is expected.

Just as the advisories for today's weather are winding down
tonight, a winter weather watch goes into effect. A strong, warmer
system with a lot of wind and moisture impacts the region. The
Clearwater and Bitterroot Mountains of central Idaho and western
Montana will get pummeled with between 1 and 2 feet of new, wet
snow. This will be accompanied by a lot of wind, which will have
huge impacts for avalanche risks. In the valleys, the cold air
currently in place will get scoured out with temperatures rising
to around freezing for the first time in several days. The strong
winds will downslope, causing the valleys to get much less
moisture. Still, the southern and western portions of the
Bitterroot Valley could see 4 to 10 inches of new snow, while the
northern Bitterroot and Missoula valleys may only see a couple
inches of new snow and a lot of wind. The Mission and Swan
Mountains will also see a lot of new snow, with around 4 inches
in the lower elevations of Northwest Montana. Lookout and Lolo
Passes will both be hit with over a foot of snow. Travel over
mountain passes, especially over Lolo Pass into central Idaho will
very likely be dangerous Tuesday. As a result several watches
have been issued for this period. The area from Garrison Junction
through Anaconda and Butte during the Tuesday system is expected
to be windy again, with less than an inch of snow in the
forecast.

Wednesday through Thursday morning currently looks like a mostly
dry period in the wake of Tuesday's snowy system. Some showers
will remain in the terrain of northwest Montana, but these are
not expected to be impactful. Thursday evening through Friday
brings increasing moisture in westerly flow. Valleys may be
somewhat sheltered, but will still likely see light accumulating
snow.

Friday into Saturday and Sunday, models have come into slightly
better agreement regarding the next impactful weather system.
Current trends focus most of the energy to the south.
Nevertheless, west central Montana, southwest Montana, and Lemhi
county currently look to be the areas most likely to see
significant snow. That being said, model uncertainty is still
high, so stay tuned if planning to travel on or around Christmas.

&&

.AVIATION...Snow showers will likely affect visibility at KGPI and
KMSO this afternoon as a quick-moving system moves through. By
19/2000z, many sites could begin seeing gusty winds ahead of the
large trough of low pressure that comes in Tuesday. Snow totals
for today are forecast to be light, roughly 1 to 2 inches for
most valleys, with winds potentially adding a blowing component
to the wintry weather. Expect widespread mountain obscurations
with lowered ceilings and snow showers in the terrain.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 8 PM MST this evening
     Bitterroot/Sapphire Mountains.

     Winter Storm Watch from this evening through Tuesday afternoon
     Bitterroot/Sapphire Mountains...Lower Clark Fork Region.

     Winter Weather Advisory until 8 PM MST this evening
     Flathead/Mission Valleys...Kootenai/Cabinet Region.

     Winter Weather Advisory until 8 PM MST this evening West Glacier
     Region.

     Winter Weather Advisory until 8 PM MST this evening
     Potomac/Seeley Lake Region.

     Wind Advisory until 5 PM MST this afternoon Butte/Blackfoot
     Region.

     Winter Weather Advisory until 8 PM MST this evening Lower Clark
     Fork Region.

ID...Winter Weather Advisory until 7 PM PST this evening Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     Winter Storm Watch from this evening through Tuesday afternoon
     Lower Hells Canyon/Salmon River Region...Northern
     Clearwater Mountains...Orofino/Grangeville Region...
     Southern Clearwater Mountains.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:20 AM MSTWind AdvisoryMSODeer Lodge, Granite, Powell, Silver Bow12 hr
Dec 19, 8:09 AM MSTWinter Storm WarningMSOFlathead, Lake8 hr
Dec 19, 2:01 PM MSTWinter Storm WarningMSOGranite, Mineral, Missoula, Ravalli, Sanders28 hr
Dec 19, 2:01 PM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Missoula and 4 more34 hr
Dec 19, 11:59 AM MSTSpecial Weather StatementMSOLewis91 min
Dec 19, 2:04 PM MSTHigh Wind WarningMSOClearwater, Idaho13 hr

Nearby

Winter Storm Watches in Montana, 2016Winter Storm Watches in Idaho, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.